Missouri, 2010

Flash Flood and Damaging Winds in Missouri, July 30, 2010

July 30, 2010 · NWS EAX · 6 events in 6 counties and zones

Severe thunderstorms were observed over much of the area, during the afternoon and evening hours of July 30, 2010. There were two funnel cloud reports, and several reports of damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms were observed over much of the area, during the afternoon and evening hours of July 30, 2010. There were two funnel cloud reports, and several reports of damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 30, 11:30 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 30, 11:30 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 PM CDT FRI JUL 30 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

MAIN FOCUS FOR THIS FORECAST PERIOD WILL BE ON THE CONTINUED SHOWER
AND THUNDERSTORM ACTIVITY TODAY THROUGH TOMORROW MORNING.

THE FRONT THAT HAD BEEN THE SOURCE OF SCATTERED CONVECTION YESTERDAY
BECAME NEARLY STATIONARY OVERNIGHT...REMAINING DRAPED ACROSS WEST
CENTRAL MISSOURI. SPOTTY SHOWERS AND THUNDERSTORMS CONTINUED TO
DEVELOP ALONG THIS FRONT DURING THE OVERNIGHT HOURS...AND WILL
PERSIST THROUGH THE MORNING.

FOR TODAY...FOCUS WILL BE ON THE AREA OF SURFACE LOW PRESSURE THAT
IS CURRENTLY SITUATED OVER WESTERN KANSAS AND SW NEBRASKA. AS THIS
SYSTEM PROGRESSES EASTWARD...A WEAK BOUNDARY WILL APPROACH THE
REGION LATE THIS MORNING FOLLOWED BY A WEAK COLD FRONT THAT WILL
SWEEP OVER THE CWA LATE THIS EVENING THROUGH EARLY SATURDAY MORNING.
ATMOSPHERIC CONDITIONS WILL BE SUPPORTIVE OF THUNDERSTORM
DEVELOPMENT...WITH A DEEP MOISTURE LAYER PRESENT AND CONTINUED WARM
TEMPERATURES EXPECTED. BUFR SOUNDINGS SHOW DECENT INSTABILITY BUILDING
IN ACROSS THE REGION FOR THIS AFTERNOON. CANNOT RULE OUT THE
POSSIBILITY OF SOME OF THESE STORMS BECOMING SEVERE...WITH THE MAIN
THREATS BEING LOCALLY HEAVY RAIN AND DAMAGING WINDS. THE TAIL END OF
THE COLD FRONT WILL SWEEP OVER CENTRAL MISSOURI EARLY SATURDAY
MORNING...WITH PRECIP IS EXPECTED TO EXIT THE CWA BY MID MORNING.

THE FORCE THAT WILL HELP PUSH THIS SYSTEM OUT OF THE AREA SATURDAY
WILL BE THE UPPER LEVEL RIDGE BUILDING OVER THE ROCKIES. THE RIDGE
WILL PUSH EASTWARD THIS WEEKEND...SITUATING ITSELF OVER THE CENTRAL
PLAINS BY SUNDAY. THIS RIDGE WILL BE THE DOMINANT FEATURE OVER THE
CENTRAL CONUS FOR THE LATTER HALF OF THE WEEKEND THROUGH EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND RISING TEMPERATURES. BY
MONDAY...HIGH TEMPERATURES COULD REACH INTO THE LOWER TO UPPER 90S.

ACH

&&

.AVIATION...

FOR THE 18Z TAFS...A BKN LINE OF THUNDERSTORMS WERE DEVELOPING IN
NWRN MO AHEAD OF A WEAK UPPER AIR DISTURBANCE WHICH WAS MVG SE. GIVEN
THE INSTABILITY...THE CONVECTION WILL CONTINUE TO MV SE INTO THE
TERMINALS THIS AFTN. ONCE THE LINE OF CONVECTION MOVES THROUGH...A
WEAK BOUNDARY IN SERN NEB WILL PUSH SE. THIS WEAK FRONT MAY TRIGGER
ADDITIONAL THUNDERSTORMS IN THE VCNTY OF THE TERMINALS. CONFIDENCE
IS LOW ON THE DEVELOPMENT AND COVERAGE OF THE STORMS...THEREFORE WILL
ONLY INCLUDE VCTS UNTIL SHORTLY AFT MIDNIGHT. AFT MIDNIGHT...THE WEAK
BOUNDARY WILL HAVE PUSHED THROUGH THE TERMINALS. GIVEN THE MOIST AIR
MASS AND POTENTIALLY MOIST GROUND...HAVE INSERTED THE THREAT OF FOG.
IN ADDITION...CANNOT RULE OUT A BRIEF PERIOD OF IFR STRATUS LATE TNGT
AND VERY EARLY SATURDAY.

08

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 30, 11:57 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT FRI JUL 30 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1257 PM CDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BAND OF THUNDERSTORMS ACROSS NORTHERN MISSOURI WILL CONTINUE TO
PUSH EAST SOUTHEAST ACROSS THE OUTLOOK AREA THIS AFTERNOON AND THIS
EVENING. LOCALLY VERY HEAVY RAINFALL IS POSSIBLE. IN ADDITION...A FEW
STORMS MAY PRODUCE DAMAGING WINDS. ADDITIONAL THUNDERSTORMS MAY
DEVELOP IN SOUTHEASTERN NEBRASKA THIS AFTERNOON...AHEAD OF A WEAK
COLD FRONT. ANY STORMS WHICH DEVELOP WILL SHIFT SOUTHEAST TONIGHT AS
THE COLD FRONT DRIVES SOUTHEAST. ALTHOUGH SEVERE WEATHER IS NOT
LIKELY WITH THE STORMS LATER TONIGHT...A FEW STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK COLD FRONT WILL BE NEAR THE IOWA BORDER MONDAY AND TUESDAY.
THIS FRONT MAY TRIGGER SCATTERED THUNDERSTORMS ACROSS FAR NORTHERN
MISSOURI MONDAY AND TUESDAY...MAINLY ALONG AND NORTH OF ROUTE 36.
OTHERWISE...CONDITIONS WILL BE QUITE HOT AND HUMID...WITH
TEMPERATURES RISING INTO THE 90S. HEAT INDICES WILL RISE TO BETWEEN
100 AND 110 MONDAY AND TUESDAY. THE HIGH HEAT INDICES MAY CONTINUE
THROUGH THE REST OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 30, 12:23 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 PM CDT FRI JUL 30 2010

MOZ020-021-028-301900-
BUCHANAN MO-CLINTON MO-PLATTE MO-
123 PM CDT FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUCHANAN...SOUTHWESTERN
CLINTON AND NORTHERN PLATTE COUNTIES UNTIL 200 PM CDT...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF RUSHVILLE...OR 12 MILES NORTH OF
WESTON...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PLATTE CITY...AGENCY...DEARBORN...CAMDEN POINT...TRACY...
  EDGERTON...FAUCETT AND RIDGELY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3971 9485 3952 9451 3945 9458 3945 9461
      3943 9461 3930 9475 3957 9503
TIME...MOT...LOC 1823Z 312DEG 31KT 3957 9488

DEROCHE
Special weather statement, Jul 30, 12:52 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CDT FRI JUL 30 2010

MOZ015-023-024-031-301915-
CARROLL MO-GRUNDY MO-LINN MO-LIVINGSTON MO-
152 PM CDT FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRUNDY...
SOUTHWESTERN LINN...LIVINGSTON AND NORTHERN CARROLL COUNTIES IN NORTH
CENTRAL MISSOURI UNTIL 215 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF CHILLICOTHE TO CHILLICOTHE TO BRECKENRIDGE...AND MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHILLICOTHE...UTICA...WHEELING...MEADVILLE...MOORESVILLE...
  LUDLOW...DAWN AND AVALON.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4002 9346 3982 9319 3963 9333 3953 9365
      3970 9377 3983 9377 3987 9365
TIME...MOT...LOC 1852Z 318DEG 24KT 3992 9345 3980 9357
          3975 9375

DEROCHE
Special weather statement, Jul 30, 12:54 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 PM CDT FRI JUL 30 2010

MOZ021-022-028-029-301930-
CALDWELL MO-CLAY MO-CLINTON MO-PLATTE MO-
154 PM CDT FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALDWELL...
CLINTON...NORTHEASTERN PLATTE AND NORTHWESTERN CLAY COUNTIES UNTIL
230 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
PLATTSBURG TO GOWER TO EDGERTON...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PLATTSBURG...LATHROP...TRIMBLE...HOLT...RIDGELY AND TURNEY.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3954 9469 3953 9461 3958 9461 3970 9448
      3964 9415 3952 9421 3952 9422 3951 9422
      3946 9423 3936 9443 3949 9477
TIME...MOT...LOC 1854Z 287DEG 28KT 3965 9443 3954 9453
          3949 9464

DEROCHE

The radar

The Pleasant Hill radar (KEAX), 76 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 30, 1:05 PM CST
Where
Clinton County, 3.27 mi ENE of Lilly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.480, -94.410

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Ray

When
July 30, 2:00 PM CST
Where
Ray County, 2.98 mi NE of Morton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -93.830

Thunderstorm wind gusts were estimated up to 60 mph.

Flash Flood, Randolph

When
July 30, 3:29 PM CST to 9:29 PM CST
Where
Randolph County, 2.11 mi SE of Moberly Bradley Arpt to 2.73 mi SE of Moberly Bradley Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.450, -92.400

County Road 1330 was reported as impassable, due to high water across the road.

Thunderstorm Wind, Cooper

When
July 30, 3:30 PM CST
Where
Cooper County, 3.62 mi SSW of Boonville Viertel Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.920, -92.700

Thunderstorm wind gusts were estimated up to 70 mph, around a half mile south of Interstate 70. One half of a roof was blown off an auto sales building. Numerous trees were blown down, and a flag pole was bent.

Funnel Cloud, Clay

When
July 30, 7:33 PM CST
Where
Clay County, 0.87 mi SE of Liberty
Reported by
Public
Coordinates
39.240, -94.420

A funnel cloud was observed 1 mile southeast of Liberty.

Funnel Cloud, Jackson

When
July 30, 7:47 PM CST
Where
Jackson County, 1.27 mi ENE of Atherton
Reported by
Fire Department/Rescue
Coordinates
39.190, -94.300

A funnel cloud was observed at Highway 291 and Highway 210.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249615, 249616, 249611, 249619, 249612, 249614.